Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 14, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 5, 2001, 10:07 AM CDT for Washington County, Kansas. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 5, 2001, 10:07 AM CDT (15:07 UTC)
- Expired
- Apr 5, 2001, 10:30 AM CDT
- In force
- 23 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Washington County, KS
The radar
The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 10:20 AM CDT | Hail 1 | Linn, KS | |
| Apr 5, 10:32 AM CDT | Hail 1.5 | Kimeo, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1343 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 051507 SVRTOP KSC201-051530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1007 AM CDT THU APR 5 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS * UNTIL 1030 AM CDT * AT 1005 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF PALMER...OR ABOUT 15 MILES NORTH OF CLAY CENTER...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED... LINN GREENLEAF BARNES LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3957 9733 3957 9681 3985 9681 3979 9703 PB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:15 AM CDT, 6 hours 52 minutes earlier.
Area forecast discussion, Apr 5, 3:15 AM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 315 AM CDT THU APR 5 2001 THUNDER CHANCES AND TEMPERATURES REMAIN FORECAST CONCERNS. WARM FRONT OVER SOUTHERN KANSAS IS PROGGED TO BRIDGE NORTH THIS MORNING...REACHING NORTHERN KANSAS/NEBRASKA BORDER. ETA HAD BEST HANDLE ON POSITIONING OF BOUNDARY AND LOW LEVEL WIND FIELDS THIS MORNING. THUS FOLLOWED ITS FRONTAL POSITIONING THROUGH THE FORECAST. LOW PRESSURE OVER SOUTHEAST COLORADO WILL BECOME MAIN SYSTEM WITH WARM FRONT/INVERTED TROF EXTENDING INTO NORTHCENTRAL KANSAS THIS MORNING. CONVECTION MOVING INTO SOUTHWEST KANSAS EXPECTED TO PROPAGATE NORTHEAST INTO CENTRAL/NORTHCENTRAL KANSAS WHERE LAPS DATA SUGGESTS THETA-E RIDGING IS BEGINNING ALONG THIS BOUNDARY. WARM FRONT TO HANG UP OVER NORTHERN/NORTHCENTRAL ZONES TODAY...AND WILL FOCUS HIGHEST POPS ALONG AND NORTH OF IT. AIR TO THE SOUTH AND EAST WILL BECOME VERY UNSTABLE WITH SURFACE DEW POINTS IN THE 60S. ETA MAY BE LITTLE OVERDONE WITH THE DEW POINTS AND YIELDING 2500-3000 CAPES...BUT STILL THINK 2000 CAPES NOT OUT OF THE QUESTION. LACK OF SURFACE BOUNDARY IS INHIBITING FACTOR...HOWEVER IF SOUTHWEST CONVECTION CONTINUES NORTHEAST...MAY HAVE SOME BOUNDARIES IN THE AREA TO FOCUS ON. THUS WILL KEEP CHANCE POPS GOING IN SOUTHEAST TWO-THIRDS OF THE CWA. WARM FRONT TO REMAIN NEARLY STATIONARY OVERNIGHT IN NORTHERN ZONES. ETA SHOWS ANOTHER WEAK WAVE RIDING OVER TOP AND LAYS DOWN SOME DECENT RAIN. AVN LESS ROBUST. WILL CARRY HIGH CHANCE POPS OVER NORTHERN ZONES AND TAPER TO THE SOUTH. MAIN SHOW STILL LOOKS TO BE FRIDAY AS UPPER TROUGH EJECTS INTO THE PLAINS INCREASING UPPER DIFFLUENCE/LIFT ACROSS THE PLAINS. DRY LINE WILL RACE THROUGH THE CWA DURING THE AFTERNOON/EVENING PROVIDING FOCUS FOR CONVECTION. EXTREMELY STRONG WIND FIELDS SUGGEST GOOD SEVERE POTENTIAL AND WILL MENTION IN ZONES. TEMPERATURES...WITH EXPECTATION OF WARM FRONT INTO NORTHERN KANSAS TODAY...70S TO NEAR 80 SHOULD BE ATTAINED SOUTH OF THE BOUNDARY. WILL KEEP THINGS COOLER IN NORTHCENTRAL ZONES WHERE BOUNDARY SHOULD YIELD. SAME STORY TONIGHT WITH 60S TO THE SOUTH OF BOUNDARY AND 50S NORTH. WILL BLANKET MOST AREAS WITH 70S ON FRIDAY AS STRONG SOUTHERLY FLOW SETS UP AHEAD OF DRY LINE. CONVECTION WILL BE WELL EAST OF THE AREA BY SATURDAY MORNING SO WILL KEEP BREEZY AND DRY FORECAST GOING. NEXT CHANCE FOR PRECIP COMES TUESDAY/WEDNESDAY AS NEXT UPPER SYSTEM ROAMS INTO THE PLAINS. .TOP...NONE 62
In the hours before
Special weather statement, Apr 5, 4:56 AM CDT, 5 hours 11 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-051500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 456 AM CDT THU APR 5 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY... A STRONG UPPER LEVEL STORM SYSTEM...ALONG WITH A SURFACE FRONT... WILL MOVE INTO THE PLAINS ON FRIDAY. THE INTERACTION OF THESE FEATURES...AND WARM AND MOIST AIR ACROSS KANSAS...WILL BRING THE POSSIBILITY OF SEVERE THUNDERSTORMS TO NORTHCENTRAL...NORTHEAST AND EAST CENTRAL KANSAS FRIDAY AFTERNOON. THE SEVERE THUNDERSTORMS ARE LIKELY TO MOVE INTO NORTHCENTRAL KANSAS FRIDAY AFTERNOON...THEN PROGRESS INTO NORTHEAST AND EAST CENTRAL KANSAS BY LATE AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP...AND ISOLATED TORNADOES CAN NOT BE RULED OUT. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...TO KEEP INFORMED OF THE POTENTIAL FOR SEVERE WEATHER FRIDAY AFTERNOON.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 10:31 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 44 min |
| Apr 5, 11:14 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.